Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS La Crosse, WI

May 17, 20174 counties in Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2017, 8:06 PM CDT for 4 counties in Wisconsin. It was in force for 54 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 8:06 PM CDT (01:06 UTC)
Expired
May 17, 2017, 9:00 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Adams County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:24 PM CDTTSTM WND GST 451 E Hillsboro, WI
May 17, 8:24 PM CDTHAIL 0.251 E Hillsboro, WI
May 17, 8:30 PM CDTTSTM WND DMG4 Ssw Mauston, WIBARN DESTROYED. RELAYED VIA DISPATCH CENTER.
May 17, 8:37 PM CDTTSTM WND GST 501 Sw Tomah, WI
May 17, 8:38 PM CDTTSTM WND DMGMauston, WILOTS OF TREES AND POWER LINES DOWN
May 17, 8:38 PM CDTTSTM WND DMGMauston, WILOTS OF TREES AND POWER LINES DOWN.
May 17, 8:40 PM CDTTSTM WND DMGHustler, WITREES BLOWN DOWN
May 17, 8:40 PM CDTTSTM WND DMGHustler, WITREES BLOWN DOWN.
May 17, 8:43 PM CDTTSTM WND DMG3 W Brooks, WITREES BLOWN DOWN IN EASTON.
May 17, 8:43 PM CDTTSTM WND DMG4 W Brooks, WITREES BLOWN DOWN IN EASTON
May 17, 9:05 PM CDTHAIL 0.883 E Big Flats, WIMOSTLY PEA SIZE HAIL, BUT A FEW PENNY TO NICKEL SIZE STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:13 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted.

028 
WUUS53 KARX 180106
SVRARX
WIC001-053-057-081-180200-
/O.NEW.KARX.SV.W.0096.170518T0106Z-170518T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
806 PM CDT WED MAY 17 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in west central Wisconsin...
  Juneau County in central Wisconsin...
  Adams County in central Wisconsin...
  Eastern Monroe County in west central Wisconsin...

* Until 900 PM CDT

* At 806 PM CDT, severe thunderstorms were located along a line
  extending from near Cashton to 7 miles southwest of Hillsboro to
  Spring Green, moving north at 80 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Law enforcement. Many power lines and trees are downed in 
           Richland county in southwest Wisconsin. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near...
  Elroy and Wonewoc around 815 PM CDT. 
  Fort Mc Coy around 820 PM CDT. 
  Mauston, Tomah and New Lisbon around 825 PM CDT. 
  Millston and Dellwood around 830 PM CDT. 
  Necedah around 835 PM CDT. 
  New Rome around 845 PM CDT. 
  Friendship and Adams around 850 PM CDT. 

Other locations impacted by these severe thunderstorms include
Glendale, Lemonweir, Strongs Prairie, Big Flats and Lindina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
 
&&

A tornado watch remains in effect until 1100 PM CDT for central,
southwestern and west central Wisconsin.

LAT...LON 4364 9031 4373 9031 4373 9035 4398 9076
      4442 9054 4442 9032 4425 9032 4425 8960
      4364 8960
TIME...MOT...LOC 0106Z 201DEG 69KT 4376 9085 4357 9042 4319 9009 

HAIL...<.75IN
WIND...70MPH
 
$$

DAB
3 follow-up statements
250 
WWUS53 KARX 180122
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
822 PM CDT WED MAY 17 2017

WIC001-053-057-081-180200-
/O.CON.KARX.SV.W.0096.000000T0000Z-170518T0200Z/
Jackson WI-Juneau WI-Adams WI-Monroe WI-
822 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN JACKSON...JUNEAU...ADAMS AND EASTERN MONROE
COUNTIES...

At 818 PM CDT, severe thunderstorms were located along a line
extending from La Crosse, to Reedsburg, moving northeast at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Law enforcement. Trees damage has been reported in 
         Hillsboro and winds estimated at 50 to 60 mph in Melvina in 
         Monroe county. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Elroy around 825 PM CDT. 
  Fort Mc Coy around 830 PM CDT. 
  Tomah, Mauston and New Lisbon around 835 PM CDT. 
  Dellwood and Necedah around 845 PM CDT. 
  Friendship and Adams around 850 PM CDT. 
  New Rome around 900 PM CDT. 

Other locations impacted by these severe thunderstorms include
Glendale, Lemonweir, Strongs Prairie, Big Flats and Lindina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
 
&&

A tornado watch remains in effect until 1100 PM CDT for central,
southwestern and west central Wisconsin.

LAT...LON 4364 9031 4373 9031 4373 9035 4398 9076
      4442 9054 4442 9032 4425 9032 4425 8960
      4364 8960
TIME...MOT...LOC 0118Z 209DEG 50KT 4382 9067 4363 9024 4325 8991 

HAIL...<.75IN
WIND...70MPH
 
$$

DAB
515 
WWUS53 KARX 180139
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
839 PM CDT WED MAY 17 2017

WIC001-053-057-081-180200-
/O.CON.KARX.SV.W.0096.000000T0000Z-170518T0200Z/
Jackson WI-Juneau WI-Adams WI-Monroe WI-
839 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN JACKSON...JUNEAU...ADAMS AND NORTHEASTERN MONROE
COUNTIES...

At 835 PM CDT, severe thunderstorms were located along a line
extending from near Millston to near Mauston to Wisconsin Dells,
moving northeast at 65 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Law enforcement. Power lines and trees have been reported 
         down near Mauston at 835 pm. 50 mph wind gusts were 
         reported near Tomah at 835 pm.  

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Dellwood and Necedah around 845 PM CDT. 
  Friendship and Adams around 850 PM CDT. 

Other locations impacted by these severe thunderstorms include
Lemonweir, Strongs Prairie, Big Flats, Lindina and Camp Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
 
&&

A tornado watch remains in effect until 1100 PM CDT for central and
west central Wisconsin.

LAT...LON 4364 9007 4373 9022 4379 9034 4398 9076
      4442 9054 4442 9032 4425 9032 4425 8960
      4364 8960
TIME...MOT...LOC 0135Z 218DEG 56KT 4412 9064 4382 9000 4361 8976 

HAIL...<.75IN
WIND...70MPH
 
$$

DAB
929 
WWUS53 KARX 180149
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
849 PM CDT WED MAY 17 2017

WIC001-053-057-081-180200-
/O.CON.KARX.SV.W.0096.000000T0000Z-170518T0200Z/
Jackson WI-Juneau WI-Adams WI-Monroe WI-
849 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN JACKSON...JUNEAU...ADAMS AND NORTHEASTERN MONROE
COUNTIES...

At 848 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Millston to Adams to 11 miles
southwest of Westfield, moving northeast at 65 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Law enforcement. Power lines and trees have been reported 
         down near Mauston at 835 pm. 50 mph wind gusts were 
         reported near Tomah at 835 pm.   

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe thunderstorms will remain over mainly rural areas of
southeastern Jackson...Juneau...Adams and northeastern Monroe
Counties, including the following locations: Strongs Prairie, Big
Flats, Lyndon Station, Kelly and Warrens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
 
&&

A tornado watch remains in effect until 100 AM CDT for central and
west central Wisconsin.

LAT...LON 4364 8989 4379 8997 4393 9026 4413 9068
      4442 9054 4442 9032 4425 9032 4425 8960
      4364 8960
TIME...MOT...LOC 0148Z 218DEG 56KT 4425 9049 4395 8985 4375 8961 

HAIL...<.75IN
WIND...70MPH
 
$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:30 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 17, 6:30 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Wed May 17 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 141 PM CDT Wed May 17 2017

Main focus is on severe potential this afternoon into this evening.

Current analysis has surface/mid-level low pressure center over
eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead
of the low moving across portions of southwest into central WI.
Otherwise, temperatures were in the upper 60s to middle 70s with dew
points in the 60s.

Severe threat looks on track for the area this afternoon into this
evening as the low lifts out of Nebraska into southeast MN.
Increasing MuCape/Bulk Shear/Helicity sets up across our area for
the likelihood of supercell thunderstorms capable of large hail,
damaging winds and a few tornadoes. The highest tornado threat looks
to be from northeast IA into southwest in central WI. The highest
severe threat time still looks to be in the 3 to 8 pm time frame.
There will also be the likelihood of some localized heavier rainfall
from the storms with precipitable water values around 1.5 inches.

Look for these storms to exit the area by later this evening but
lingering showers will continue through the night into Thursday on
the backside of the departing low/cyclonic flow aloft. Otherwise,
cooler temperatures will be seen Thursday under clouds and cold
cyclonic flow aloft. Look for highs only in the 50s to middle 60s
along with brisk north winds.

Decreasing cloudiness is expected Thursday night mainly north of I-
90 as high pressure noses in from Canada. Low temperatures are
expected to dip into the middle 30s to lower 40s.

.LONG TERM...(Friday through Wednesday)
Issued at 141 PM CDT Wed May 17 2017

Friday will see a chance of showers mainly southwest of I-94 as a
mid-level trough and push of 850mb moisture transport move in.
Otherwise, still on the cool side with highs only in the 50s.

Low pressure lifts from the Southern Plains into the region Friday
night through Saturday for the likelihood of showers and isolated
thunderstorms. Otherwise, gulf looks wide open with this system for
plenty of available moisture. Look for the bulks of showers to move
out by late Saturday night, with a lingering chance of showers on
Sunday across north central WI. Otherwise, temperatures stay below
normal with highs Saturday and Sunday in the upper 50s to the middle
60s.

Cooler cyclonic flow aloft lingers over the region Monday through
Wednesday for shower chances and temperatures remaining below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed May 17 2017

Main taf concerns is another round of thunderstorms at both
RST/LSE taf sites this evening...then the potential for IFR/MVFR
conditions after 06z Thursday. First band of showers/storms has
moved into central Wisconsin and second band of showers/storms
pushing into northeast Iowa and southeast Minnesota. This second
band will impact both the taf sites mainly through 01-02z Thursday.
Showers will continue after 06z Thursday...however ceilings will
lower into the IFR/MVFR conditions at both RST/LSE taf sites.

&&

.HYDROLOGY...(This afternoon into Tonight)
Issued at 141 PM CDT Wed May 17 2017

As of late this morning, emergency management and local law
enforcement reported numerous county and township roads closed due
to water over roads and washed out roadways across northern
Trempealeau, northwest Jackson and northeast Buffalo counties. These
were areas where radar estimated 4-6 inches had fallen last night.
As a result, Areal Flood Warnings remain in effect for portions of
northeastern Buffalo and northern Trempealeau/Jackson counties until
midnight tonight. In addition, river flood warnings are also in
effect for the Black River and Trempealeau Rivers. More showers and
thunderstorms are expected this afternoon into tonight across the
forecast area with another 1/2 to locally 2 inches of rainfall
possible. This will keep rivers running higher than usual and could
produce some ponding of water on roadway and lower lying areas, but
flash flooding is not anticipated due to the expected fast-moving
nature of the showers and storms, thereby not being focused over a
certain area for any length of time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...DTJ
HYDROLOGY....DAS
Hazardous weather outlook, May 17, 3:37 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
337 PM CDT Wed May 17 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-182045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
337 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Rest Of Today and Tonight

Severe thunderstorms are expected through this evening, primarily
before 8 pm. The risks will be isolated tornadoes, damaging winds
and large hail. At this time, the tornado risk looks to be across
portions of southeast Minnesota, northeast Iowa into western and
central Wisconsin. Storms with damaging winds and large hail could
occur across the entire area. Locally heavy rain will be possible
with any storm, however, the storms should be fast moving
limiting the potential for flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally
1 1/2 inches appearing likely.

Isolated thunderstorms are also possible later Friday night and
Saturday. Severe weather is not expected with any of these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter groups should be prepared for rapid activation into this
evening as these storms will be fast moving. Any severe weather
reports would be appreciated through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Local storm report, May 17, 7:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
748 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     3 E STITZER             42.93N 90.56W
05/17/2017  M71 MPH          GRANT              WI   TRAINED SPOTTER

&&

CJA
Local storm report, May 17, 7:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     DE SOTO                 43.43N 91.20W
05/17/2017  M47 MPH          VERNON             WI   TRAINED SPOTTER

&&

SHEA
Local storm report, May 17, 7:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     MOUNT STERLING          43.31N 90.93W
05/17/2017  M51 MPH          CRAWFORD           WI   AMATEUR RADIO

0720 PM     TSTM WND GST     BRIDGEPORT              43.00N 91.05W
05/17/2017  E62 MPH          CRAWFORD           WI   TRAINED SPOTTER

            ESTIMATED WIND SPEEDS WITH TREES AND POWER LINES DOWN

&&

SHEA
Local storm report, May 17, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     EXCELSIOR               43.25N 90.63W
05/17/2017                   RICHLAND           WI   AMATEUR RADIO

            TREES AND POWER LINES DOWN WITH POWER OUTAGES

&&

SHEA
Local storm report, May 17, 8:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     5 S VIROQUA             43.49N 90.89W
05/17/2017  M42 MPH          VERNON             WI   AMATEUR RADIO

&&

SHEA
Local storm report, May 17, 8:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     GOTHAM                  43.21N 90.30W
05/17/2017  M57 MPH          RICHLAND           WI   AMATEUR RADIO

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTSevere Thunderstorm WarningARXCrawford, Grant75 min
May 17, 7:19 PM CDTSevere Thunderstorm WarningARXLa Crosse41 min
May 17, 7:31 PM CDTSevere Thunderstorm WarningARXCrawford, Grant, La Crosse, Monroe, Richland, Vernon61 min
May 17, 7:31 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau59 min
May 17, 9:06 PM CDTSpecial Weather StatementARXClark, Taylor54 min
May 18, 9:42 AM CDTRiver Flood WarningARXAdams, Juneau6 days
May 18, 9:46 AM CDTRiver Flood WarningARXJuneau5 days
May 18, 2:48 PM CDTFrost AdvisoryARXAdams, Clark, Jackson, Juneau, Monroe, Taylor17 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.